Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is There A Proton Pump Inhibitor That Does Not Effect Bone Health Negatively?

I am a 56 year old woman with a history of hiatal hernia/gerd diagnosed in 1998. I have had a negative health history before 1998. Since then, I have been on a long term treatment proton pump inhibitor, and am currently taking Nexium since 1999. Since around 2005, I ve been experiencing mid-spine pain which was then diagnosed by a Orthopedic Dr and Rheumatologist as degenerative bone disease and musculoskeletal pain as Fibromyalgia. I ve had several DEXA scans since and the last one--June 2009, showed a Dx of Osteopenia. For most of this year I ve also been suffering from aching knees, for which I ve rec d a Dx. of seriously degenerative knees especially patellas at a recent Orthopedic appt. I ve received Synvisc knee injections for this, and may need total knee replacements down the line. I need to take a PPI for relief of Hiatal hernia/GERD, nothing else works for me, but have been reading that due to some side effects of this med, that they are not good for bone health. Is there a proton Pump Inhibitor that does not effect bone health negatively? If so, please let me know what it is. Thank you.
Wed, 21 Apr 2021
Report Abuse
General & Family Physician 's  Response
Hi,

There are various conflicting reports of association of PPI to bone strength and bone density. This effect, if any, may be due to negative effect of PPI on the calcium absorption from intestine. However, some studies suggest that these have no effect on bone density, but they have negative effect on bone strength, probably by their effect on osteoclastic activity thus affecting the remodeling of bones. Hence, most of the studies show no relationship between PPIs and osteopenia or osteoporosis.

However, there are some studies which show an increased relationship between PPI and bone fractures particularly with hip fractures and fractures of spines. Also, there are very limited studies about effect on bone loss or bone strength, if any, about the comparative likelihood of these effects by different PPIS. Still, with whatever, evidence we have, Pantoprazole appears to be safest PPI as regards to negative effect on bones, if any.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Satnarain Bansal, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

Recent questions on Knee replacement


Loading Online Doctors....
Is There A Proton Pump Inhibitor That Does Not Effect Bone Health Negatively?

Hi, There are various conflicting reports of association of PPI to bone strength and bone density. This effect, if any, may be due to negative effect of PPI on the calcium absorption from intestine. However, some studies suggest that these have no effect on bone density, but they have negative effect on bone strength, probably by their effect on osteoclastic activity thus affecting the remodeling of bones. Hence, most of the studies show no relationship between PPIs and osteopenia or osteoporosis. However, there are some studies which show an increased relationship between PPI and bone fractures particularly with hip fractures and fractures of spines. Also, there are very limited studies about effect on bone loss or bone strength, if any, about the comparative likelihood of these effects by different PPIS. Still, with whatever, evidence we have, Pantoprazole appears to be safest PPI as regards to negative effect on bones, if any. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Satnarain Bansal, General & Family Physician